Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 100, NWS La Crosse, WI

July 5, 1997La Crosse County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 1997, 8:07 PM CDT for La Crosse County, Monroe County, Wisconsin. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 8:07 PM CDT (01:07 UTC)
Expired
Jul 5, 1997, 8:40 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties La Crosse County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 28 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:12 PM CDTHail 0.75Mindoro, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 060108 RRA
SVRLSE
WIC063-081-060140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT SAT JUL 5 1997

* SEVERE THUNDERSTORM WARNING FOR
    NORTHEASTERN LA CROSSE COUNTY - WEST CENTRAL WISCONSIN
    WESTERN MONROE COUNTY - WEST CENTRAL WISCONSIN

* UNTIL 840 PM CDT
 
* SOME LOCATIONS AFFECTED
    SPARTA
    ROCKLAND

* AT 805 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE TH$UNDERSTORM 20 MILES NORTHEAST OF LA CROSSE.. THE STORM
  WAS MOVING SOUTHEAST AT 30 MPH.

* THE STORM WILL BE NEAR SPARTA BY 820 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.

NELSON/THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:20 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 5, 1:20 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
120 PM CDT SAT JUL 5 1997

TONIGHT/S PRIMARY CONCERN...ENDING THUNDERSTORMS AND THEN TEMPERATURES.

AS OF 18Z...SURFACE COLD FRONT EXTENDED FROM NORTHEAST TO SOUTHWEST MN
WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE FRONT. SURFACE
DEWPOINTS WERE IN THE LOWER TO MID 50S WITH TEMPERATURES IN THE LOWER
TO MID 70S.

12Z MODELS INDICATED SURFACE FRONT TO PUSH SOUTH AND EAST OF THE
FORECAST AREA TONIGHT AND BE NEAR THE WI/IL BORDER BY 12Z SUNDAY
MORNING. ETA MODEL WAS A LITTLE SLOWER THAN NGM WITH MOVEMENT AND THIS
WAS PREFERRED. TIME/HEIGHT CROSS SECTIONS INDICATED BEST LIFT ASSOCIATED
WITH UPPER LEVEL TROUGH IN NORTHWEST FLOW TO OCCUR FROM LATE AFTERNOON
INTO THIS EVENING. AFTERWARDS...DRYING AND SUBSIDENCE NOTED AS SYSTEM
EXITS AREA.

IMPACT ON FORECAST...SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
FRONT ANTICIPATED TO END THIS EVENING...FOLLOWED BY REINFORCING COOL
AND DRY AIR MASS FROM CANADA. OVERNIGHT LOWS TONIGHT WILL BE FROM
AROUND 50 INTO THE MID 50S. THIS WAS IN AGREEMENT WITH FWC AND FAN
TEMPERATURE GUIDANCE...WHICH HAVE BEEN DOING VERY WELL OF LATE.

THOMPSON

In the hours before

Local storm report, Jul 5, 7:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT SAT JUL 5 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    4 MI N OF RST AIRPORT     MN   .88 INCH HAIL
07/05/97   OLMSTED

RKA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:56 PM CDTSevere Thunderstorm WarningARXVernon34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.